Lichenoid eruption

From WikiProjectMed
Jump to navigation Jump to search
Lichenoid eruption
Other names: Drug-induced lichen planus, drug-induced lichenoid eruption, lichenoid cutaneous drug reaction[1]
Lichenoid reaction hand
SpecialtyDermatology
SymptomsDry scaly reddish bumps or plaques, localised or generalised, often on sun-exposed part of body[2][3]
Usual onsetfew hours to several weeks after taking causative drug[3]
Diagnostic methodHistory, visualisation, patch test, skin biopsy[3]
Differential diagnosisLichen planus[3]
TreatmentIdentify and stop causative drug[2]

Lichenoid drug eruption is dry scaly reddish bumps or patches of the skin that typically appear after taking certain medicines.[3][2] It often appears in a sun-exposed part of the body, particularly the arms and lips.[3] It may be localised or generalised and the nails may be affected.[3]

It looks similar to lichen planus.[3] Though they have different shapes and lack the white streaks that lichen planus has.[1] It can appear a few hours or weeks after exposure to the causative drug.[1]

Medications that can cause the condition include gold, thiazide, beta blockers, ACE inhibitors, antimalarials, and griseofulvin.[2] It can also occur with proton pump inhibitors and as a symptom of lupus such as subacute cutaneous lupus erythematous.[4][5][6][7] It is characterized by damage and infiltration between the epidermis and dermis.[8]

The term "lichenoid" derives from a resemblance to a lichen.

Signs and symptoms

History

Arsenic was the first drug to be noted to caused a lichenoid drug eruption.[1]

References

  1. 1.0 1.1 1.2 1.3 Bolognia, Jean L.; Jorizzo, Joseph L.; Rapini, Ronald P. (2003). Dermatology. Mosby. pp. 214–215. ISBN 0-32302-4092. Archived from the original on 2021-10-17. Retrieved 2021-10-16.
  2. 2.0 2.1 2.2 2.3 Johnstone, Ronald B. (2017). "3. Lichenoid reaction pattern". Weedon's Skin Pathology Essentials (2nd ed.). Elsevier. p. 40. ISBN 978-0-7020-6830-0. Archived from the original on 2021-05-25. Retrieved 2021-10-16.
  3. 3.0 3.1 3.2 3.3 3.4 3.5 3.6 3.7 James, William D.; Elston, Dirk; Treat, James R.; Rosenbach, Misha A.; Neuhaus, Isaac (2020). "6. Contact dermatitis and drug eruptions". Andrews' Diseases of the Skin: Clinical Dermatology (13th ed.). Elsevier. pp. 129–130. ISBN 978-0-323-54753-6. Archived from the original on 2021-10-17. Retrieved 2021-10-16.
  4. Brauer, J; Votava, HJ; Meehan, S; Soter, NA (2009-08-15). "Lichenoid drug eruption". Dermatology Online Journal. 15 (8): 13. ISSN 1087-2108. PMID 19891921.
  5. Bong JL, Lucke TW, Douglas WS (January 2000). "Lichenoid drug eruption with proton pump inhibitors". BMJ. 320 (7230): 283. doi:10.1136/bmj.320.7230.283. PMC 27275. PMID 10650025.
  6. Tukenmez Demirci, Gulsen; Altunay, Ilknur Kivanc; Sarikaya, Sezgi; Sakiz, Damlanur (2011-11-25). "Lupus erythematosus and lichen planus overlap syndrome: a case report with a rapid response to topical corticosteroid therapy". Dermatology Reports. PAGEPress Publications. 3 (3): 48. doi:10.4081/dr.2011.e48. ISSN 2036-7406. PMC 4211510. PMID 25386300.
  7. Solhjoo, M; Ho, CH; Chauhan, K (2019), "article-24529", Drug-Induced Lupus Erythematosus, Treasure Island (FL): StatPearls Publishing, PMID 28722919, archived from the original on 2020-06-11, retrieved 2019-12-18
  8. Lichenoid+eruptions at the US National Library of Medicine Medical Subject Headings (MeSH)

External links

Classification